Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Tramadol and tummy trouble

KateBrunKateBrun Posts: 19
Hi there. I tried one tablet of tramadol 2 to 3 weeks ago and it made me feel awful and then throw up that night, after that i had indegestion for a week or so but that's gone now, however, I've had a bad tummy (inc diarrhea) the last 3 to 5 days and I'm a bit worried. I will go to my gp maybe but he seems really blase about tramadol for how strong I felt it to be. Also I've heard of it causing bleeding in the stomach and permanent damage so I am a bit worried. Do you know what the sympotons might be for a damaged stomach? Would it be more obvious than this? I also just took my methotrexate on wed and that sometimes causes me stomach upset but not this bad. Just thought I'd feel it out with you before I book a dr appt. Thank you, K x

Comments

  • tillytoptillytop Posts: 3,460
    edited 30. Nov -1, 00:00
    Hello Kate

    I am a forum member not a member of the helpline team but just wanted to say that if you repost your message on Living with Arthritis (LWA) forum I am sure you will get some helpful replies cos I know there are a number of people who take tramadol.

    What I will say from my own experience though is that I had terrible stomach problems when I took codeine and, although not quite so bad, the Oromorph I am currently using doesn't appear to be great on the stomach either. My GP did tell me that many of the painkillers can cause digestive discomfort which is one of the downsides. Or it could be connected to the methotrexate perhaps? I know what you mean about docs coming across as blase but I think it would be worth mentioning it to him, if only to get some reassurance. Althernatively you could maybe speak to one of the rheumatology nurses at your hospital for advice.

    Really hope it improves soon.

    Tillyxxx
  • KateBrunKateBrun Posts: 19
    edited 30. Nov -1, 00:00
    Hi Tilly, thanks for your reply. I might pop it up there tomo as I'm going round my friends now which will take my mind off it! I hate having to take these bloomin tablets, as I'm sure everyone else does too! I'll definitely get checked out if it continues. Thanks again :) K xxx
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello KB, I am not a member of the helpline team either but I am sorry you have had this trouble with just one tablet of tramadol. What other meds are you on apart from the meth? I had an 'upset' tummy when my usual sulph brand was changed (by my pharmacy) for another but taking a tummy protector helped to sort that out. I wonder if this could be an answer for you? I appreciate that GPs can be blasé about such things (because they are not on the 'front line' so to speak) and I hope you can find summat to help soon. I second Tilly's suggestion to re-post on LWA and I hope you are having a good time tonight. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • helpline_teamhelpline_team Posts: 2,072
    edited 30. Nov -1, 00:00
    Hi Kate

    Thanks for your posting.

    I'm sorry to hear about the difficulties you are experiencing with your stomach.

    Tramadaol is an Opoid type of painkilling medication and getting diarrhea while taking it is a common side effect. Although stomach pain/problems arent listed as a side effect it could be this medication or possibly the combined effect of taking it with methotrexate that is causing your stomach pain.

    As mention in other replies, seeing your doctor and speaking to your rheumatology clinic is important, to see whether it is safe to continue taking the medication.

    For more imformation on opoids and their side effects see http://www.arthritiscare.org.uk/PublicationsandResources/Listedbytype/Factsheets/main_content/PainkillingpatchesfactsheetApril10.pdf (though this information relates to patches, the side effects will be similar to all types of opoid medication) and http://www.arthritisresearchuk.org/arthritis-information/conditions/osteoarthritis/treatments.aspx).

    You are welcome to ring us on 0808 800 4050 if you would like to have a chat about your current situation.

    Regards

    Nick
    Helplines Team
Sign In or Register to comment.